When there does not seem to be a connection with a disorder of the inner ear or auditory nerve, the tinnitus is called nonotic (i.e. not otic). In some 30% of tinnitus cases, the tinnitus is influenced by the somatosensory system, for instance people can increase or decrease their tinnitus by moving their face, head, or neck.[27] This type is called somatic or craniocervical tinnitus, since it is only head or neck movements that have an effect.[25]

Hyperactivity and deep brain stimulation. Researchers have observed hyperactivity in neural networks after exposing the ear to intense noise. Understanding specifically where in the brain this hyperactivity begins and how it spreads to other areas could lead to treatments that use deep brain stimulation to calm the neural networks and reduce tinnitus.
Tinnitus is a symptom, not a disease. Most cases are due to damage to the microscopic endings of the sensory nerve in the inner ear, commonly from exposure to loud noise (as from amplified music or gunfire). Other causes include allergy, high or low blood pressure, a tumor, diabetes, thyroid dysfunction, and head or neck injury. In addition, some drugs, including aspirin and other anti-inflammatories, antibiotics, sedatives, and antidepressants can also cause tinnitus. If so, changing drugs or lowering the dosage usually helps.

Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.

Since most persons with tinnitus also have hearing loss, a pure tone hearing test resulting in an audiogram may help diagnose a cause, though some persons with tinnitus do not have hearing loss. An audiogram may also facilitate fitting of a hearing aid in those cases where hearing loss is significant. The pitch of tinnitus is often in the range of the hearing loss.
Tinnitus is associated with a high level of emotional stress. Depression, anxiety, and insomnia are not uncommon in people with tinnitus. Cognitive behavioral therapy (CBT) is a type of talk therapy that helps people with tinnitus learn to live with their condition. Rather than reducing the sound itself, CBT teaches you how to accept it. The goal is to improve your quality of life and prevent tinnitus from driving you crazy.
It is important to follow the doctor's directions in obtaining further evaluations and tests for your tinnitus. You may need an appointment with an ear, nose, and throat specialist (otolaryngologist) or an audiologist for further testing. It is important to follow up on these recommendations when they are made to confirm that your tinnitus is not caused by another illness.

Español: curar el tinnitus (zumbido de oídos), Deutsch: Tinnitus heilen, 中文: 治疗耳鸣, Italiano: Curare l’Acufene, Русский: вылечить тиннитус, Français: soigner des acouphènes, Português: Curar Zumbido no Ouvido, Bahasa Indonesia: Mengobati Tinitus, Nederlands: Tinnitus genezen, Čeština: Jak vyléčit tinnitus, العربية: علاج طنين الأذن, Tiếng Việt: Trị ù tai, 한국어: 이명을 치료하는 방법, हिन्दी: कर्णनाद (टिनिटस) का इलाज़ करें, 日本語: 耳鳴りの治療
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.

Take medication for a thyroid disorder, if necessary. Tinnitus can be related to both hyperthyroidism, or an overactive thyroid, and hypothyroidism, or an underactive thyroid. Your doctor can check for swelling or lumps in your thyroid gland, which is in your throat, and order blood screens to test its function. If they find an issue, they’ll prescribe medication to regulate your thyroid hormone levels.[17]


Almost every ENT, audiology practice, and hearing aid dispenser who claims to offer tinnitus treatment only offers one solution: hearing aids. While amplification may help some, only 50% of people living with tinnitus experience hearing loss that affects their understanding of speech, which means hearing aids are ineffective. At Sound Relief, we offer only evidence-based options like sound therapy and have seen countless patients experience life-changing results.


Due to the large variability in tinnitus, a one-size-fits-all approach (as offered by maskers) will have limited benefits. Indeed, there is evidence that being able to customize a sound therapy (e.g., using the tinnitus pitch or hearing loss profile), will provide greater benefits7,8 for tinnitus sufferers. Given the evidence supporting this line of thinking and the limitations of existing tinnitus management options, we were driven to develop and rigorously test an enjoyable, personalized sound therapy that has potential to provide lasting relief to tinnitus sufferers.
None of these treatment options are supported by science. Many people are convinced that the herb gingko biloba is helpful, however large-scale studies have been unable to prove this. There are many nutritional supplements claiming to be tinnitus remedies. These are usually a combination of herbs and vitamins, often including zinc, ginkgo, and vitamin B-12.

Almost everyone has had tinnitus for a short time after being exposed to extremely loud noise. For example, attending a loud concert can trigger short-lived tinnitus. Some medications (especially aspirin and other nonsteroidal anti-inflammatory drugs taken in high doses) can cause tinnitus that goes away when the drug is discontinued. When it lasts more than six months, it's known as chronic tinnitus. As many as 50 to 60 million people in the United States suffer from this condition; it's especially common in people over age 55 and strongly associated with hearing loss. Many people worry that tinnitus is a sign that they are going deaf or have another serious medical problem, but it rarely is.
Most people who seek medical help for tinnitus experience it as subjective, constant sound like constant ringing in the ears or a buzzing sound in the ear, and most have some degree of hearing loss. Things that cause hearing loss (and tinnitus) include loud noise, medications that damage the nerves in the ear (ototoxic drugs), impacted earwax, middle ear problems (such as infections and vascular tumors), and aging. Tinnitus can also be a symptom of Meniere's disease, a disorder of the balance mechanism in the inner ear.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.
×